Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 11, NWS Phoenix, AZ

July 4, 2008Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 4, 2008, 7:22 PM MST for Maricopa County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 7:22 PM MST (02:22 UTC)
Expired
Jul 4, 2008, 8:15 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:02 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 5:02 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
502 PM MST FRI JUL 4 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS SOUTH
CENTRAL ARIZONA THIS EVENING...INCLUDING THE GREATER PHOENIX AREA.
THOSE WITH OUTDOOR PLANS THIS EVENING SHOULD BE AWARE THAT HAZARDOUS
WEATHER IS POSSIBLE THIS EVENING...AND TO MONITOR LOCAL WEATHER
SOURCES FOR ADDITIONAL INFORMATION AS THE EVENING UNFOLDS. CHANCES
FOR THUNDERSTORMS WILL RETURN SATURDAY EVENING...THOUGH WILL
DIMINISH SOMEWHAT ON SUNDAY AND MONDAY. A RETURN TO HOTTER WEATHER
IS LIKELY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...

...STRONG/SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE GREATER
PHOENIX AREA...

QUICK UPDATE TO THE FORECAST TO CONVERT PROBABILITY WORDING TO
AERIAL COVERAGE WORDING DUE TO CONVECTIVE TRENDS.

PREVIOUS DISCUSSION...
ANOTHER ACTIVE AFTERNOON/EVENING IS EXPECTED ACROSS THE FORECAST
AREA. STRONG/SEVERE CELLS ARE CURRENTLY FILLING IN ACROSS THE RIM
AND WHITE MOUNTAINS. ATMOSPHERE REMAINS QUITE UNSTABLE ACROSS THE
PHOENIX AREA WITH DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S.
GFS APPEARS TO HAVE THE BEST HANDLE ON THE LOW-LEVEL MOISTURE AND
GENERATES SBCAPE AROUND 1500 J/KG LATE THIS AFTERNOON...MORE THAN
SUFFICIENT TO SUPPORT SCATTERED CONVECTION ACROSS THE VALLEY.
DYNAMICAL LIFT WILL COME IN THE FORM OF THE OUTFLOW BOUNDARIES
GENERATED FROM THE UPSTREAM CELLS (BOTH ALONG THE RIM AND SE OF
PHOENIX)...WHICH WILL BE ENHANCED BY THE 15-20 KT EASTERLY STEERING
FLOW AROUND THE FOUR CORNERS ANTICYCLONE. LATE EVENING/OVERNIGHT
ACTIVITY ALSO WILL BE A POSSIBILITY EVEN ACROSS THE WESTERN AZ
COUNTIES AS UPPER LEVEL DIVERGENT FLOW DEVELOPS AHEAD OF AN
APPROACHING TROUGH ACROSS SOUTHERN CA.

SAT...YET ANOTHER ACTIVE DAY EXPECTED. RIDGE WILL BE SUPPRESSED
SOUTHWARD AS A SHORT-WAVE TROUGH MOVES THROUGH THE NORTHERN
ROCKIES/PLAINS. TIMING OF THE PASSAGE OF THE TRAILING UPPER-LEVEL
TROUGH SUGGESTS THAT CONVECTION MAY FIRE ON THE EARLY SIDE.
HOWEVER...WEAK STEERING FLOW UNDER THE RIDGE AXIS MAY INHIBIT THE
PROPAGATION OF STORMS OFF THE HIGHER TERRAIN AND INTO THE VALLEY.
MEANWHILE...HIGH TEMPERATURES AROUND 105-106 DEGREES CAN BE EXPECTED
IN PHOENIX...SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR.

PREVIOUS DISCUSSION...
UPPER LEVEL HIGH NOW NEAR THE FOUR CORNERS WILL DRIFT SWD LATE IN
THE WEEKEND...THEN REFORM OFF TO OUR NW. THIS SHOULD HELP TO ALLOW
MOISTURE TO BECOME MORE DIFFUSE WITH TIME...AND AMS SHOULD BEGIN TO
WARM BACK UP NEXT WEEK. HAVE THEREFORE KEPT POPS CONFINED TO HIGHER
TERRAIN AREAS OF ZONE 24 NEXT WEEK...AND WARMED MAX TEMPS BACK OVER
110 DEG HOTTEST DESERTS. MAY EVENTUALLY NEED MORE EXCESSIVE HEAT
PRODUCTS BY MIDDLE OF NEXT WEEK...STAY TUNED.

&&

.AVIATION...
KPHX/KIWA...
SIMILAR TO YESTERDAY CONVECTION IS RAPIDLY DEVELOPING N/E OF PHX.
UNLIKE YESTERDAY...STORMS HAVE A MORE UNSTABLE ENVIRONMENT TO WORK
WITH AND STORM-FLOW IS MORE FAVORABLE TO PUSH STORMS INTO THE PHX
METRO AREA THIS EVENING. HAVE INDICATED IN KPHX/KIWA TAFS EXPECTED
TIMING OF TSTM AND GUST ACTIVITY. LOCAL THUNDERSTORMS WILL HAVE THE
ABILITY TO PRODUCE STRONGER GUSTS THAN INDICATED DURING BRIEF
PERIODS OF TIME /DOWNBURSTS/. WILL AMEND TAFS AS NEEDED THROUGH THE
EVENING BASED ON ON-GOING CONVECTIVE PATTERNS/TRENDS. MAJORITY OF
TSTM ACTIVITY WILL END BY 07Z. SATURDAY IS LOOKING FAVORABLE ONCE
AGAIN FOR INCREASED TSTM ACTIVITY.

WRN AZ/SE CA...
GENERALLY SOUTHERLY FLOW AT ALL TAF SITES WITH LITTLE CLOUD COVER
THROUGH THE NEXT 24-36 HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
BY MONDAY...LOOK FOR A PACIFIC LOW PRESSURE SYSTEM TO MOVE ACROSS
THE WESTERN STATES...BRINGING SLIGHTLY DRIER BUT HOTTER AIR TO OUR
AREA. HOWEVER...ENOUGH MOISTURE WILL REMAIN FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS EAST OF PHOENIX.
BY TUESDAY...THE PHOENIX AREA COULD SEE AFTERNOON HIGHS UP NEAR
114...AND IN THE YUMA AREA LOOK FOR HIGHS NEAR 117 DEGREES. ALONG
THE LOWER COLORADO RIVER VALLEY AND JOSHUA TREE NM...MINIMUM RH
VALUES ON MONDAY AND TUESDAY COULD DIP TO LESS THAN 15 PERCENT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/ESTLE
AVIATION...INIGUEZ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 4, 6:17 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
617 PM MST FRI JUL 4 2008

AZZ021>023-026>028-051400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
617 PM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT MARICOPA AND
NORTHWEST PINAL COUNTIES...INCLUDING THE GREATER PHOENIX
AREA...THROUGH THIS EVENING. WINDS IN EXCESS OF 50 MPH...HEAVY
RAINFALL...ALONG WITH FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER
STORMS. THOSE WITH OUTDOOR PLANS THIS EVENING SHOULD MONITOR THEIR
FAVORITE WEATHER SOURCE FOR CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON
AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY.
THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...
LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND
LOCALIZED DENSE BLOWING DUST. IN ADDITION...VERY HOT TEMPERATURES ARE
EXPECTED AGAIN BY ABOUT MONDAY...CONTINUING THROUGH THE REMAINDER OF
NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR
THE VERY HOT AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-051400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
617 PM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT MAINLY WEST-CENTRAL GILA COUNTY
THROUGH 8 PM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WINDS
UP TO 50 MPH...HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING.
THUNDERSTORMS ACTIVITY WILL DIMINISH AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY NIGHTTIME
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD
PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...SMALL
HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-051400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
617 PM MST FRI JUL 4 2008 /617 PM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY...
CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING
OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS.

INIGUEZ/ESTLE

In the hours before

Local storm report, Jul 4, 4:35 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ROOSEVELT               33.67N 111.13W
07/04/2008  E0.75 INCH       GILA               AZ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT ROOSEVELT ESTATES. ESTIMATED
            50 TO 60 MPH WINDS.

&&

INIGUEZ
Special weather statement, Jul 4, 5:06 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
506 PM MST FRI JUL 4 2008

AZZ022>024-027-028-050300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...BUCKEYE...WICKENBURG...CAREFREE...
CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...
MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE...
MIAMI...SAN CARLOS...SUPERIOR...ALSO INCLUDING APACHE...
BARTLETT...CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE
505 PM MST FRI JUL 4 2008

...STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER SOUTH-CENTRAL
ARIZONA THIS EVENING...

AT 5 PM...WEATHER RADAR DETECTED NUMEROUS SHOWERS AND THUNDERSTORMS
OVER CENTRAL AND EASTERN YAVAPAI COUNTY...WESTERN GILA COUNTY...
SOUTHEAST PINAL COUNTY...AND SOUTHWEST MARICOPA COUNTY. A FEW OF
THESE STORMS HAVE BEEN SEVERE. GUST FRONTS GENERATED BY THESE STORMS
WILL PUSH TOWARD THE LOWER DESERT OF SOUTH-CENTRAL ARIZONA LATER THIS
AFTERNOON AND EVENING...INTERACT WITH EACH OTHER...AND TRIGGER
SCATTERED TO NUMEROUS THUNDERSTORMS.

THUNDERSTORMS...SOME WITH POTENTIALLY DAMAGING WINDS IN EXCESS OF 50
MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAINFALL...SMALL HAIL...AND
INTENSE CLOUD-TO-GROUND LIGHTNING...ARE EXPECTED TO DEVELOP OVER MUCH
OF SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX METROPOLITAN
AREA...MAINLY BETWEEN 7 AND 10 PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...PAY CLOSE ATTENTION TO THE
WEATHER...AND BE PREPARED TO MOVE INDOORS TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES YOUR AREA.

DG
Special weather statement, Jul 4, 5:30 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST FRI JUL 4 2008

AZZ022-023-050115-
GREATER PHOENIX AREA-NORTHWEST MARICOPA COUNTY-
530 PM MST FRI JUL 4 2008

...STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL MARICOPA COUNTY
INCLUDING LAKE PLEASANT...

AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG OUTFLOW BOUNDARY FROM A THUNDERSTORM NEAR BLACK CANYON CITY.
THE OUTFLOW BOUNDARY WILL REACH LAKE PLEASANT BY 540 PM. WINDS OF 30
TO 40 MPH WITH GUSTS APPROACHING 50 MPH WILL BE LIKELY AS THE
OUTFLOW BOUNDARY MOVES IN. THOSE ON BOATS SHOULD BE PREPARED FOR
STRONG WINDS THROUGH AT LEAST 630 PM.

INIGUEZ
Special weather statement, Jul 4, 6:17 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
617 PM MST FRI JUL 4 2008

AZZ028-050230-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
617 PM MST FRI JUL 4 2008

...STRONG THUNDERSTORMS APPROACHING THE FAR EAST VALLEY...

SCATTERED THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...SMALL HAIL...
AND WIND GUSTS TO 50 MPH...WILL AFFECT THE APACHE JUNCTION...KINGS
RANCH...QUEEN VALLEY...AND FLORENCE JUNCTION AREAS THROUGH 730 PM.

BLOWING DUST CAN ALSO BE EXPECTED IN THE FLORENCE AND COOLIDGE AREAS.

FLOODING OF NORMALLY DRY CREEKS AND WASHES WILL BE POSSIBLE...AND
MOTORIST ARE REMINDED NOT TO DRIVE THROUGH AREAS WHERE MOVING WATER
COVERS THE ROADWAY. RAPID CHANGES IN VISIBILITY FROM BLOWING DUST AND
HEAVY RAIN CAN ALSO BE EXPECTED.

MB
Special weather statement, Jul 4, 6:27 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
627 PM MST FRI JUL 4 2008

AZZ022-023-050300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
INCLUDING THE CITIES OF...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...BUCKEYE...WICKENBURG...CAREFREE...
CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...
MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE
627 PM MST FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING INTO NORTHERN MARICOPA COUNTY...

SCATTERED THUNDERSTORMS...PRODUCING HEAVY RAIN...SMALL HAIL... AND
WIND GUSTS TO 50 MPH...WILL AFFECT THE CAVE CREEK...CAREFREE...NEW
RIVER...ANTHEM...LAKE PLEASANT...AND WICKENBURG AREAS THROUGH 800 PM.

FLOODING OF NORMALLY DRY CREEKS AND WASHES WILL BE POSSIBLE...AND
MOTORISTS ARE REMINDED NOT TO DRIVE THROUGH AREAS WHERE MOVING WATER
COVERS THE ROADWAY. RAPID CHANGES IN VISIBILITY FROM BLOWING DUST AND
HEAVY RAIN CAN ALSO BE EXPECTED.

TRAVELERS ON INTERSTATE 10 WEST OF PHOENIX SHOULD BE ALERT FOR BLOWING
DUST.

MB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:37 PM MSTAreal Flood AdvisoryPSRGila, Maricopa113 min
Jul 4, 6:38 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Jul 4, 7:43 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa2 hr
Jul 4, 7:55 PM MSTAreal Flood AdvisoryPSRMaricopa110 min
Jul 4, 9:15 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.